Lupus-like syndrome associated with statin therapy has been reported. - GreenMedInfo Summary
Lupus-like syndrome associated with statin therapy.
Dermatology. 2004 ;208(3):276-7. PMID: 15118389
Department of Dermatology, Centre Hospitalier Universitaire Vaudois (DHURDV), Lausanne, Switzerland. firstname.lastname@example.org
Statins are among the most widely prescribed drugs. An increasing number of lupus-like syndrome has recently been reported with these lipid-lowering agents. We describe a new case associated with simvastatin therapy. The presence of anti-dsDNA antibodies in the serum is for the first time reported confirming that statins may also induce a systemic autoimmune reaction. Statin-induced lupus-like syndrome is characterized by the long delay between the beginning of therapy and the skin eruption. Antinuclear antibodies may persist for many months after drug discontinuation. The causal relationship may be therefore difficult to establish, and probably many cases are unrecognized. Early diagnosis may avoid unnecessary immunosuppressive therapy.